Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 65, NWS Green Bay, WI

July 27, 2010Marathon County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 27, 2010, 9:39 PM CDT for Marathon County, Wisconsin. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2010, 9:39 PM CDT (02:39 UTC)
Expired
Jul 27, 2010, 10:30 PM CDT
In force
51 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Marathon County, WI

The radar

The Green Bay radar (KGRB), 155 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 10:00 PM CDTTSTM WND DMGWausau, WIDELAYED REPORT. POWER LINES DOWN JUST WEST OF HWY 51 ON STEWART AVE. TREE DOWN ON BRIDGE STREET AS WELL. TIME ESTIMATED.
Jul 27, 10:05 PM CDTTSTM WND DMGWausau, WITREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 6:01 PM CDTTornado WatchSPC6 hr
Jul 27, 8:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2010-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2010-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1763 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WUUS53 KGRB 280239
SVRGRB
WIC073-280330-
/O.NEW.KGRB.SV.W.0065.100728T0239Z-100728T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
939 PM CDT TUE JUL 27 2010

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARATHON COUNTY IN CENTRAL WISCONSIN...

* UNTIL 1030 PM CDT

* AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 11 MILES SOUTH OF PARRISH TO 36 MILES WEST OF ABBOTSFORD...AND
  MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ATHENS AROUND 940 PM CDT.
  STRATFORD AROUND 10 PM CDT. 
  WAUSAU AROUND 1010 PM CDT.
  SPENCER AND RIB MOUNTAIN AROUND 1015 PM CDT.
  WESTON AROUND 1020 PM CDT.
  MOSINEE AROUND 1030 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
MILAN...LITTLE CHICAGO...PONIATOWSKI...RIB FALLS...BROKAW...MARATHON
CITY...NUTTERVILLE...EDGAR...SUNSET AND HOGARTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4504 9028 4504 9020 4512 9020 4512 8923
      4470 8923 4468 9032
TIME...MOT...LOC 0237Z 288DEG 35KT 4523 8933 4480 9098
WIND...HAIL 60MPH <.75IN

$$

ECKBERG
1 follow-up statement
783 
WWUS53 KGRB 280314
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1014 PM CDT TUE JUL 27 2010

WIC073-280330-
/O.CON.KGRB.SV.W.0065.000000T0000Z-100728T0330Z/
MARATHON WI-
1014 PM CDT TUE JUL 27 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARATHON
COUNTY UNTIL 1030 PM CDT...

AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST
OF WHITE LAKE TO 14 MILES WEST OF SPENCER...MOVING SOUTHEAST AT
40 MPH.

AT 1005 PM...ONE TREE WAS REPORTED DOWN IN THE CITY OF WAUSAU.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WESTON AROUND 1015 PM CDT.
  MOSINEE AROUND 1025 PM CDT.
  BEVENT AROUND 1030 PM CDT.

OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE STRATFORD...
SCHOFIELD...ROTHSCHILD...ROZELLVILLE...RINGLE...HALDER...EVERGREEN...
MOON...HATLEY AND NORRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4504 9028 4504 9020 4512 9020 4512 8923
      4470 8923 4468 9032
TIME...MOT...LOC 0310Z 295DEG 40KT 4512 8888 4470 9053
WIND...HAIL 60MPH <.75IN

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:31 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Jul 27, 3:31 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
331 PM CDT TUE JUL 27 2010

.SHORT TERM...TONIGHT AND WEDNESDAY.

FORECAST CONCERNS ON PCPN POTENTIAL WITH ADVANCING COLD FRONT.
MCV FROM OVERNIGHT CONVECTION AND LLVL JET HAS MAINTAINED
CONVECTION THROUGH THE DAY OVER CENTRAL INTO NORTHEAST WI.
QUESTION IS WHAT THE DAYS RAIN HAS DONE TO POTENTIAL FOR
ADDITIONAL STORMS. VARIETY OF BOUNDARIES LEFT BEHIND IN ADDITION
TO WARM FRONT VCNTY MSP AND COLD FRONT WESTERN MN. HAVE TRENDED
TOWARDS SCENARIO PORTRAYED IN RAPID UPDATE RUC...WITH DEVELOPMENT
WESTERN WI/EASTERN MN...AND ADVANCING LINE OVERNIGHT WITH THE COLD
FRONT. STILL CAPPED A BIT IN MSP AREA GIVEN 18Z SOUNDING...THOUGH
NO INHIBITION AND 1200 CAPE IN GRB. SLIGHT RISK REMAINS FOR HAIL AND
DAMAGING WINDS OVER CENTRAL AND NORTHEAST WI...WITH INCREASING
SHEAR AS JET SINKS SOUTH INTO WESTERN LAKES. PRECIP WATERS STILL IN 1.5
TO 2 INCH RANGE WITH ONE INCH RAINFALL AMOUNTS ALREADY REPORTED IN
CENTRAL WI THIS AFTERNOON. POTENTIAL FOR 1 TO 1.5 INCH AMOUNTS
OVER CWA TONIGHT...NAM/RUC POINT TO NORTHERN WI...THOUGH
CONFIDENCE IN FORECAST LOW.

FRONT TO MOVE THROUGH EARLY MORNING HOURS. 850 FLOW SHIFTS NW
WITH DRIER CONDITIONS BY AFTERNOON.

.LONG TERM...WEDNESDAY NIGHT THRU NEXT TUESDAY. SURFACE HIGH
PRESSURE AREA TO DOMINATE THE AREA/S WEATHER INTO FRIDAY. IN
GENERAL...THE SURFACE HIGH PRESSURE AREA IS NEARLY STATIONARY OVER
THE GREAT LAKES REGION WHILE THE RETURN FLOW ON THE BACK SIDE
OF THE HIGH REMAINS OVER THE NORTHERN PLAINS. MODELS HAVE BEEN
ATTEMPTING TO SLIDE SOME PCPN INTO THE AREA FROM THE WEST FRIDAY
INTO SUNDAY PERIOD. THIS MORNING MODEL RUNS HAVE TRENDED WITH
A FRONTAL BOUNDARY SHIFT NORTH INTO IOWA LATER FRIDAY AS A SHORT
WAVE TROF WITH A RRQ REGION OF THE UPPER JET SLIDES SEWD OVER OR
NEAR THE FORECAST AREA. GFS IS VERY AGGRESSIVE WITH THIS FEATURE
WHILE THE NAM KEEPS THESE DYNAMICS FURTHER SOUTH AND WEST.
AT THIS TIME WILL CONFINE BEST CHC OF RAIN FOR AREAS SOUTH AND
WEST OF THE AREA LATE FRIDAY INTO THE FRIDAY NIGHT PERIOD. REMOVED
THE AFTERNOON CHC FOR SATURDAY...MAY BE NEEDED LATER ON BUT THE THREAT
OF THIS BOUNDARY SHIFTING TOWARD TOWARD THE REGION IS
QUESTIONABLE. DUE TO LACK OF CONSISTENCY WITH FEATURES FOR FOCUS
OF CONVECTION...AFTER FRIDAY NIGHT WILL LEAN TOWARD A DRIER
FORECAST UNTIL THE MONDAY NIGHT INTO TUESDAY TIME WHERE MDM PROGS
ARE IN RELATIVELY GOOD AGREEMENT THAT FAR OUT WITH A FROPA PASSAGE.
&&

.AVIATION...COLD FRONT ADVANCING THROUGH STATE TONIGHT WILL BRING
THUNDERSTORMS TO AREA THIS EVENING INTO OVERNIGHT HOURS. VFR
CONDITIONS BEHIND FRONT WED AFTERNOON.
&&

.HYDROLOGY...HIGH RAINFALL RATES AND RAINFALL AMOUNTS ON ONE TO
TWO INCHES AGAIN INCREASES RISK OF FLOODING.  SEE ESF.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/TDH
Hazardous weather outlook, Jul 27, 4:14 PM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
414 PM CDT TUE JUL 27 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
414 PM CDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
AND NORTHEAST WISCONSIN TONIGHT. DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAIN ARE THE MAIN THREATS WITH THESE STORMS. THERE
IS ALSO A POTENTIAL FOR TORNADOES EARLY THIS EVENING OVER CENTRAL
WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

LMZ521-522-541>543-282115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
414 PM CDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS WITH LARGE HAIL AND STRONG WIND
GUSTS. THESE STORMS MAY POSE A HAZARD FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 27, 8:51 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
851 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     5 NW RHINELANDER        45.68N 89.48W
07/27/2010  E65.00 MPH       ONEIDA             WI   PUBLIC

            REPORTED IN NEWBOLD.

&&

BERSCH
Local storm report, Jul 27, 9:02 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
902 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     MANITOWISH WATERS       46.13N 89.88W
07/27/2010                   VILAS              WI   EMERGENCY MNGR

            REPORTS OF TREES AND POWER LINES DOWN THROUGHOUT THE
            COUNTY

&&

TOMH
Local storm report, Jul 27, 9:05 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
905 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND DMG     6 E ALVIN               46.01N 88.68W
07/27/2010                   FOREST             WI   PUBLIC

            TREES DOWN ON HWY 70 NEAR FLORENCE COUNTY BORDER. TIME
            ESTIMATED.

&&

BERSCH
Local storm report, Jul 27, 9:15 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
915 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MANITOWISH WATERS       46.13N 89.88W
07/27/2010                   VILAS              WI   EMERGENCY MNGR

            REPORTS OF TREES AND POWER LINES DOWN THROUGHOUT THE
            COUNTY

&&

TOMH
Local storm report, Jul 27, 9:28 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
928 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     IRMA                    45.34N 89.66W
07/27/2010  E60 MPH          LINCOLN            WI   AMATEUR RADIO

            HWY 39 AND COUNTY ROAD J.

&&

BERSCH
Local storm report, Jul 27, 9:29 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
929 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND DMG     2 S FLORENCE            45.90N 88.25W
07/27/2010                   FLORENCE           WI   PUBLIC

            TREES DOWN ON HWY 70 AND COUNTY ROAD N.

&&

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:09 PM CDTSevere Thunderstorm WarningGRBVilas66 min
Jul 27, 7:28 PM CDTSevere Thunderstorm WarningGRBFlorence, Marinette54 min
Jul 27, 7:31 PM CDTFlash Flood WatchGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more6 hr
Jul 27, 7:31 PM CDTTornado WarningGRBVilas44 min
Jul 27, 8:01 PM CDTSevere Thunderstorm WarningGRBOneida59 min
Jul 27, 8:16 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas36 min
Jul 27, 8:34 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest41 min
Jul 27, 8:55 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Lincoln, Oneida65 min
Jul 27, 9:16 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Marinette59 min
Jul 27, 9:46 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Marinette, Oconto44 min
Jul 27, 9:54 PM CDTSevere Thunderstorm WarningGRBLanglade, Menominee, Shawano37 min
Jul 27, 10:03 PM CDTFlash Flood WarningGRBFlorence6 hr
Jul 27, 10:20 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto37 min
Jul 27, 10:29 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood61 min
Jul 27, 11:05 PM CDTSevere Thunderstorm WarningGRBWood29 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.